We report 2 cases of teenagers who were poisoned with Jimson weed (Datura stramonium) and presented to the emergency department with a severe acute anticholinergic toxidrome after ingestion of several hundred seeds. The patients presented with visual hallucinations, disorientation, incomprehensible and nonsensical speech, and dilated sluggish pupils. Both patients required restraints for combativeness until adequate sedation with lorazepam and haloperidol was achieved.
Jimson weed is found in southern Canada and the United States and can cause acute anticholinergic poisoning and death in humans and animals. The treatment of choice for anticholinergic poisoning is mainly supportive care and gastrointestinal decontamination with activated charcoal. Jimson weed intoxication should be considered in cases of patients presenting with unexplained peripheral and central anticholinergic symptoms including delirium, agitation and seizures, especially among younger patients and partygoers. It is important that health care professionals recognize that Jimson weed is a toxic, indigenous, “wild” growing plant, subject to misuse and potentially serious intoxication requiring hospitalization.